Hail, Cass
- When
- March 26, 5:52 AM CST to 5:53 AM CST
- Where
- Cass County, 0.54 mi W of Freeman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.620, -94.510
On the morning of March 26, 2018 scattered thunderstorms moved through eastern Kansas, producing marginally severe hail. The heavy rain also caused some minor flash flooding across Cass and Jackson Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the morning of March 26, 2018 scattered thunderstorms moved through eastern Kansas, producing marginally severe hail. The heavy rain also caused some minor flash flooding across Cass and Jackson Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 26, 5:30 AM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 630 AM CDT Mon Mar 26 2018 .Discussion... Issued at 338 AM CDT MON MAR 26 2018 Satellite imagery highlights a large trough digging into the Great Basin this morning, with the resulting southwest flow across the southern and central Plains readily evident on water vapor. At the surface a lee side low is noted over the Texas panhandle with a warm front stretching east through Oklahoma. Also of note, radar started to pick up developing storms across central and north central Missouri early this morning in response to the elevated front that the southwest flow is pushing across region. However, the main show, with widespread rain and embedded thunderstorms, will wait till closer to dawn to develop as that's when the main forcing will kick in as a shortwave trough peels away from the northern side of the large trough in the Great Basin; with the resulting low level jet across Oklahoma into Missouri providing much of the needed lift to help fuel the first round of today's storms. For Today...storm activity is starting near Wichita this morning with the help of the developing low level jet and resulting moisture transport. The storms are elevated in nature, but are tapping into a fair amount of instability as early morning analysis shows the storms developing in an area with MUCAPE values in the 1000 to 1500 J/KG range, which is on the leading edge of the great-than-one-inch precipitable water value that are moving north across the southern Plains. With 0-6KM shear values in the 40 knot range, this likely means that the thunderstorms that arrive this morning, while elevated, will be a bit feisty with lightning, periods of heavy rain, and small to marginally severe hail sized hail possible. This first round of storms will likely be focused across eastern and far northwest Missouri, on the nose of the low level jet. Much of the morning activity will likely lift north, with scattered showers persisting through the afternoon hours across the region as warm air and moisture advection persist. This will bring a warm front north into east central Kansas and central Missouri by this afternoon, with highs peaking above 60 in areas south of Highway 50. For tonight into Tuesday...expect a surface wave to start moving north toward the base of the trough shifting across the northern Plains; this will help define the cold front as the trough moves through overnight, reinvigorating storms moving northeast into southern and central Missouri. This will bring torrential rains to areas up and down the I-44 corridor across southern and eastern Missouri. There will likely be a decent gradient in precipitation values, but we still might pick up an additional inch of rain in areas south of the Missouri River tonight, potentially leading to flooding on area creeks, streams, and rivers. Expect storms to persist into Tuesday across southern and eastern Missouri, with more scattered shower like activity for our section of central and western Missouri. Rest of the work week...will see temperatures bounce around normal as the axis of the Great Basin trough shifts east. This will also bring a return of precipitation Thursday into Friday and maybe again over the weekend. && .Aviation...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 630 AM CDT MON MAR 26 2018 A line of stormy activity fired up in Kansas early this morning, arriving at the state line terminals around 11Z. Storms will continue to move northeast, with some low clouds and showers remaining possible through the morning hours. Expect a bit of break from the storms this afternoon, but we might get more showers this evening as a cold front presses into the region. The front will finally shift the winds to the north late tonight, which is also expected to help start lifting CIGs as the boundary layer starts drying out. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Cutter Aviation...Cutter
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 459 AM CDT Mon Mar 26 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 459 AM CDT Mon Mar 26 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight On and off storms are expected today through late tonight across the forecast area. Isolated hail up to one inch is possible for areas south of I-70 and east of U.S. HWY 63. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storms will diminish late tonight, but the widespread rain will stick around, with the heavier rainfall shifting south over the I-44 corridor. Rainfall totals between one half of an inch to one and a half inches may lead to some isolated flooding, especially south of I-70. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
539 AM CDT MON MAR 26 2018
KSZ057-105-MOZ043-261115-
Johnson KS-Miami KS-Cass MO-
539 AM CDT MON MAR 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR MIAMI...SOUTH CENTRAL JOHNSON AND
SOUTHWESTERN CASS COUNTIES UNTIL 615 AM CDT...
At 538 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Princeton to near Fontana. Movement was
northeast at 35 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Paola, Spring Hill, Osawatomie, Louisburg, Edgerton, Drexel, Fontana,
West Line, Hillsdale, Chiles, Bucyrus, New Lancaster and Wagstaff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3844 9507 3873 9506 3882 9477 3852 9447
3848 9458 3848 9461 3847 9461 3841 9476
TIME...MOT...LOC 1038Z 234DEG 32KT 3849 9517 3847 9477
CutterPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 AM CDT MON MAR 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 AM HAIL PAOLA 38.58N 94.87W
03/26/2018 E0.25 INCH MIAMI KS 911 CALL CENTER
&&
SGRANAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 AM CDT MON MAR 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL LOUISBURG 38.62N 94.68W
03/26/2018 E1.00 INCH MIAMI KS TRAINED SPOTTER
&&
SGRANAThe Pleasant Hill radar (KEAX), 30 km away, was scanning. The volume nearest the first event began at 11:50 UTC.
4 flash flood, 3 hail, 1 flood. Local standard time, as filed.
This hail was observed at the NWS office in Pleasant Hill.
There were several reports of water over the road in several spots along Missouri Route F between Colbern Road and Hwy 50.
A water rescue was performed at HWY 291 and Hubach Road with a car submerged up to the door.
Numerous residences and roads across Pleasant Hill were submerged below running water.
Several vehicles were stalled under the rail bridge on Route 63 in Moberly.
Part of a railroad track was washed out in Marshall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740965, 740966, 740968, 740959, 740960, 740961, 740962, 740963.